Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
June 26, 1972

Sudden Deaths in Infants Born to Methadone-Maintained Addicts

Author Affiliations

From the departments of psychiatry (Dr. Kleber) and pediatrics (Dr. Pierson), Yale University School of Medicine, and the Connecticut Mental Health Center (Dr. Howard), New Haven, Conn.

JAMA. 1972;220(13):1733-1734. doi:10.1001/jama.1972.03200130061012

Two confirmed and one possible case of sudden and unexpected death in infants less than 3 months of age occurred in a group of 14 infants of mothers who received methadone for opiate addiction during part of their pregnancy. In view of the increasing use of methadone to treat opiate addiction and the resulting increasing number of infants who will be at risk, this high incidence of the "sudden infant death syndrome" in this particular population cannot be ignored even though it may be fortuitous.